The Annals of Statistics

Limit theory for the sample autocorrelations and extremes of a GARCH (1,1) process

Thomas Mikosch and C{\u{a}}t{\u{a}}lin St{\u{a}}ric{\u{a}}

Full-text: Open access

Abstract

The asymptotic theory for the sample autocorrelations and extremes of a GARCH (1, 1) process is provided. Special attention is given to the case when the sum of the ARCH and GARCH parameters is close to 1, that is, when one is close to an infinite variance marginal distribution. This situation has been observed for various financial log-return series and led to the introduction of the IGARCH model. In such a situation, the sample autocorrelations are unreliable estimators of their deterministic counterparts for the time series and its absolute values, and the sample autocorrelations of the squared time series have nondegenerate limit distributions. We discuss the consequences for a foreign exchange rate series.

Article information

Source
Ann. Statist., Volume 28, Number 5 (2000), 1427-1451.

Dates
First available in Project Euclid: 12 March 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1015957401

Digital Object Identifier
doi:10.1214/aos/1015957401

Mathematical Reviews number (MathSciNet)
MR1805791

Zentralblatt MATH identifier
1105.62374

Subjects
Primary: 62P20: Applications to economics [See also 91Bxx]
Secondary: 90A20 60G55: Point processes 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 62F10: Point estimation 62F12: Asymptotic properties of estimators

Keywords
GARCH sample autocorrelations stochastic recurrence equation Pareto tail extremes extremal index point processes foreign exchange rates

Citation

Mikosch, Thomas; St{\u{a}}ric{\u{a}}, C{\u{a}}t{\u{a}}lin. Limit theory for the sample autocorrelations and extremes of a GARCH (1,1) process. Ann. Statist. 28 (2000), no. 5, 1427--1451. doi:10.1214/aos/1015957401. https://projecteuclid.org/euclid.aos/1015957401


Export citation

References

  • [1] Babillot, M., Bougerol, P. and Elie, L. (1997). The random difference equation Xn = AnXn-1 + BN in the critical case. Ann. Probab. 25 478-493.
  • [2] Baillie, R. T. and Bollerslev, T. (1989). The message in daily exchange rates: a conditional-variance tale. J. Bus. Econom. Statist. 7 297-304.
  • [3] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge Univ. Press.
  • [4] Bollerslev, T., Chou, R. Y. and Kroner, K. F. (1992). ARCH models in finance: a review of the theory and evidence. J. Econometrics 52 5-59.
  • [5] Bougerol, P. and Picard, N. (1992). Strict stationarity of generalized autoregressive processes. Ann. Probab. 20 1714-1730.
  • [6] Bougerol, P. and Picard, N. (1992). Stationarity of GARCH processes and of some nonnegative time series. J. Econometrics 52 115-127.
  • [7] Brandt, A. (1986). The stochastic equation Yn+1 = AnYn + Bn with stationary coefficients. Adv. Appl. Probab. 18 211-220.
  • [8] Breiman, L. (1965). On some limit theorems similar to the arc sin law. Theory Probab. Appl. 10 323-331.
  • [9] Dacorogna, U. A., M ¨uller, U. A., Nagler, R. J., Olsen, R. B. and Pictet, O. V. (1993). A geographical model for the daily and weekly seasonal volatility in the foreign exchange market. J. Internat. Money and Finance 12 413-438.
  • [10] Davis, R. A. and Hsing, T. (1995). Point process and partial sum convergence for weakly dependent random variables with infinite variance. Ann. Probab. 23 879-917.
  • [11] Davis, R. A. and Mikosch, T. (1998). The sample autocorrelations of heavy-tailed processes with applications to ARCH. Ann. Statist. 26 2049-2080.
  • [12] Davis, R. A., Mikosch, T. and Basrak, B. (1999). The sample ACF of solutions to multivariate stochastic recurrence equations. Preprint. Available at www.math.rug.nl/ mikosch.
  • [13] de Haan, L., Resnick, S. I., Rootz´en, H. and de Vries, C. G. (1989). Extremal behaviour of solutions to a stochastic difference equation with applications to ARCH processes. Stochastic Process Appl. 32 213-224.
  • [14] Embrechts, P., Kl ¨uppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Springer, Berlin.
  • [15] Embrechts, P. and Mikosch, T. (1991). A bootstrap procedure for estimating the adjustment coefficient. Insurance Math. Econom. 10 181-190.
  • [16] Engle, R. F. (ed.) (1995). ARCH Selected Readings. Oxford Univ. Press.
  • [17] Engle, R. F. and Bollerslev, T. (1986). Modelling the persistence of conditional variances. (With comments and reply by authors). Econemetric Rev. 5 1-87.
  • [18] Falk, M., H ¨usler, J. and Reiss, R.-D. (1994). Laws of Small Numbers: Extremes and Rare Events. Birkh¨auser, Basel.
  • [19] Furstenberg, H. and Kesten, H. (1960). Products of random matrices. Ann. Math. Statist. 31 457-469.
  • [20] Goldie, C. M. (1991). Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab. 1 126-166.
  • [21] Gourieroux, C. (1997). ARCH Models and Financial Applications. Springer, New York.
  • [22] Gourieroux, C., Monfort, A. and Trognon, A. (1984). Pseudo maximum likelihood methods: theory. Econometrica 52 681-700.
  • [23] Guillaume, D. M. Pictet O. V. and Dacorogna, M. M. (1995). On the intra-daily performance of GARCH processes. Olsen & Associates (Z ¨urich). Internal Document DMG. 1994-07-31.
  • [24] Hsing, T. (1991). Estimating the parameters of rare events. Stochastic Process. Appl. 37 117-139.
  • [25] Hsing, T. (1993). On some estimates based on sample behavior near high level excursions. Probab. Theory Related Fields 95 331-356.
  • [26] Hsing, T., H ¨usler, J. and Leadbetter, M. R. (1988). On the exceedance point process for a stationary sequence. Probab. Theory Related Fields 78 97-112.
  • [27] Ibragimov, I. A. and Linnik, Yu. V. (1971). Independent and Stationary Sequences of Random Variables. Wolters-Noordhoff, Groningen.
  • [28] Kallenberg, O. (1983). Random Measures, 3rd ed. Akademie, Berlin.
  • [29] Kesten, H. (1973). Random difference equations and renewal theory for products of random matrices. Acta Math. 131 207-248.
  • [30] Leadbetter, M. R. (1983). Extremes and local dependence of stationary sequences. Z. Wahrsch. Verw. Gebiete 65 291-306.
  • [31] Leadbetter, M. R., Lindgren, G. and Rootz´en H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer, Berlin.
  • [32] Li, W. K. and Mak, T. K. (1994). On the squared residual autocorrelations in non-linear time series with conditional heteroskedasticity. J. Time Ser. Anal. 15 627-636.
  • [33] Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • [34] Mikosch, T. and St aric a, C. (1998). Limit theory for the sample autocorrelations and extremes of a GARCH 1 1 process. Preprint. Available at www.math.rug.nl/ mikosch.
  • [35] Mikosch, T. and St aric a, C. (1999). Change of structure in financial time series, long range dependence and the GARCH model. Preprint. Available via www.math.rug.nl/ mikosch.
  • [36] Mori, T. (1977). Limit distributions of two-dimensional point processes generated by strongmixing sequences. Yokohama Math. J. 25 155-168.
  • [37] Nelson, D. B. (1990). Stationarity and persistence in the GARCH 1 1 model. Econometric Theory 6 318-334.
  • [38] Pitts, S. M., Gr ¨ubel, R. and Embrechts, P. (1996). Confidence bounds for the adjustment coefficient. Adv. in Appl. Probab. 28 802-827.
  • [39] Resnick, S. I. (1986). Point processes, regular variation and weak convergence. Adv. Appl. Probab. 18 66-138.
  • [40] Resnick, S. I. (1987). Extreme Values, Regular Variation, and Point Processes. Springer, New York.
  • [41] Resnick, S. I. (1997). Heavy tail modeling and teletraffic data. (With discussion and rejoinder by author). Ann Statist. 25 1805-1869.
  • [42] Samorodnitsky, G. and Taqqu, M. S. (1994). Stable Non-Gaussian Random processes. Stochastic Models with Infinite Variance. Chapman and Hall, London.
  • [43] Smith, R. L. and Weissman, I. (1994). Estimating the extremal index. J. Roy. Statist. Soc. Ser. B 56 515-528.
  • [44] St aric a, C and Pictet, O. (1997). The tales the tails of ARCH processes tell. Technical report. Chalmers Univ., Gothenberg.
  • [45] Vervaat, W. (1979). On a stochastic difference equation and a representation of nonnegative infinitely divisible random variables. Adv. Appl. Probab. 11 750-783.
  • [46] Wald, A. (1947). Sequential Analysis. Wiley, New York.